Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 91, NWS Memphis, TN

November 23, 2004Tallahatchie County, Mississippi

NWS Memphis, TN issued this flash flood warning at Nov 23, 2004, 7:46 PM CST for Tallahatchie County, Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 7:46 PM CST (01:46 UTC)
Expired
Nov 23, 2004, 9:45 PM CST
In force
119 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 153 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 240146
FFWMEG
MSC135-240345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
746 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 945 PM CST

* AT 744 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN IS OCCURRING OVER TALLAHATCHIE COUNTY. RADAR ESTIMATED 
  RAINFALL AMOUNTS OF OVER TWO INCHES HAS FALLEN. ADDITIONAL RAINFALL
  OVER THE NEXT TWO HOURS WILL ADD TO FLOODING PROBLEMS.

* CITIES AFFECTED THROUGH 945 PM CST INCLUDE...
  WEBB...TUTWILER...SUMNER...PAYNES...ENID...CHARLESTON...BRAZIL

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3414 8995 3385 8999 3383 9012 3374 9015
      3385 9044 3409 9045 3408 9013 3416 9013

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 4:02 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Nov 23, 4:02 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
402 PM CST TUE NOV 23 2004

.DISCUSSION...

A POTENT UPPER LEVEL TROUGH OVER WEST TEXAS THIS AFTERNOON WILL
CONTINUE TO MOVE EAST NORTHEAST ACROSS THE MISSISSIPPI VALLEY
TONIGHT. A STRONG 130 KT UPPER LEVEL JET STREAK WILL CONTINUE TO
MOVE THROUGH THE BASE OF THE TROUGH AND EJECT NORTHEASTWARD TOWARDS
THE MID SOUTH LATER TONIGHT. AS THIS STRONG UPPER JET STREAK EJECTS
OUT OF THE BASE OF THE TROUGH...THE UPPER TROUGH WILL BECOME
NEGATIVELY TILTED...HELPING TO ENHANCE DIFFLUENCE ALOFT. THE REGION
WILL ALSO BECOME CO-LOCATED BENEATH THE LEFT EXIT REGION OF THIS JET
STREAK. THIS SHOULD ENHANCE LARGE SCALE ASCENT ACROSS THE AREA. THE
STRONG UPPER SYSTEM HAS ALSO INDUCED A SURFACE LOW OVER THE ARKLATEX
REGION THIS AFTERNOON. THIS SURFACE LOW WILL CONTINUE TO DEEPEN AS IT
MOVES NORTHEAST ACROSS ARKANSAS INTO SOUTHEAST MISSOURI LATER
TONIGHT. AS THIS LOW MOVES NORTHEAST IT WILL HELP TO DRAW A WARM
FRONT STRETCHED ACROSS NORTH-CENTRAL MISSISSIPPI THIS AFTERNOON
NORTHWARD ACROSS THE MID SOUTH. THIS FRONT MAY ACT TO FOCUS
CONVECTION LATER THIS EVENING ACROSS PORTIONS OF THE MID SOUTH.
WIND FIELDS THROUGHOUT THE ATMOSPHERE WILL CONTINUE TO STRENGTHEN
THIS EVENING AS WELL. THE NOSE OF A 65 KT. LOW LEVEL JET WILL ALSO
MOVE NORTH INTO THE AREA TONIGHT...HELPING TO SUPPORT CONVECTION.
SIGNIFICANT SHEAR WILL BE PRESENT TONIGHT TO ALLOW ANY
THUNDERSTORMS THAT DEVELOP TO BECOME SEVERE...WITH DAMAGING WINDS
AND ISOLATED TORNADOES THE MOST LIKELY MODE OF SEVERE CONVECTION.

ON WEDNESDAY...THE LOW PRESSURE SYSTEM WILL CONTINUE TO LIFT
NORTHEAST AND WILL HELP TO DRAG A COLD FRONT SOUTHEAST THROUGH THE
AREA BY LATER IN THE AFTERNOON AND EVENING. IN THE UPPER LEVELS...
THE STRONG JET STREAK FROM TUESDAY NIGHT WILL ROTATE THROUGH THE
AREA...HELPING TO DRY SLOT MOST OF THE REGION. THE AREA WILL REMAIN
ENTRENCHED IN THE WARM SECTOR THROUGH THE DAY...AND WITH
CONTINUED SIGNIFICANT WIND SHEAR IN PLACE...ANY STORMS THAT CAN FORM
ALONG THE FRONT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND
LARGE HAIL. CONVECTION SHOULD REMAIN MORE SCATTERED IN NATURE AS
COMPARED TO TONIGHT.

ONCE THE COLD FRONT MOVES THROUGH...MUCH COLDER AIR WILL SPILL INTO
THE REGION FROM THE NORTHWEST. SKIES WILL REMAIN CLOUDY WEDNESDAY
NIGHT...BUT WILL BEGIN TO CLEAR BY THURSDAY MORNING. THANKSGIVING
DAY WILL FEATURE PARTLY CLOUDY SKIES AND TEMPERATURES STRUGGLING TO
GET OUT OF THE 40S. THE FIRST FREEZE WILL BE POSSIBLE ACROSS THE
REGION THURSDAY NIGHT INTO FRIDAY MORNING.

THE NEXT COLD FRONT WILL APPROACH ON FRIDAY NIGHT INTO SATURDAY...
BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. DRY WEATHER WILL COME BACK FOR SUNDAY...WITH ANOTHER STORM
SYSTEM BRINGING RENEWED CHANCES FOR SHOWERS ON MONDAY AND MONDAY
NIGHT.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, Nov 23, 11:43 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 AM CST TUE NOV 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1143 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A POTENT LOW PRESSURE SYSTEM OVER TEXAS WILL MOVE NORTHEAST THIS
AFTERNOON AND EVENING. THIS WILL ALLOW A WARM FRONT TO PUSH NORTH
ACROSS THE MIDSOUTH...BRINGING WARM AND VERY HUMID AIR INTO THE AREA.
AS THE LOW APPROACHES THE MIDSOUTH...WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL DEVELOP...WITH THE POSSIBILITY OF SOME OF THE
STORMS BECOMING SEVERE.

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER SOUTHWESTERN
PORTIONS OF THE MIDSOUTH...ROUGHLY FROM LEE COUNTY ARKANSAS TO
CALHOUN COUNTY MISSISSIPPI.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REST OF THE
MIDSOUTH.

THE FIRST THREAT OF SEVERE WEATHER WILL BE THE POSSIBLE DEVELOPMENT
OF SUPERCELL THUNDERSTORMS...PRIMARILY OVER THE MODERATE RISK AREA...
BEGINNING LATE THIS AFTERNOON AND PERSISTING INTO THIS EVENING. THESE
SUPERCELLS WILL BE CAPABLE OF PRODUCING TORNADOES AND LARGE HAIL.

THE SECOND THREAT WILL OCCUR AFTER MIDNIGHT...AS A SQUALL LINE IS
EXPECTED TO MOVE ACROSS THE MIDSOUTH. THE LINE OF THUNDERSTORMS IS
EXPECTED TO ENTER EASTERN ARKANSAS AROUND MIDNIGHT...PUSHING THROUGH
THE MEMPHIS METROPOLITAN AREA AROUND 2 AM...AND EXITING THE MIDSOUTH
AROUND 6 AM. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WINDS...LARGE HAIL...AND ISOLATED TORNADOES.

HEAVY RAIN IS POSSIBLE IN THUNDERSTORMS WITH LOCALIZED FLASH
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE INTO THE MIDSOUTH WEDNESDAY AFTERNOON AND
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
FRONT DURING THIS TIME PERIOD. SOME OF THESE STORMS COULD BECOME
SEVERE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE
REGION. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM
THESE STORMS...WITH ISOLATED TORNADOES POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED FOR THURSDAY THROUGH MONDAY AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT...AND MAY BE NEEDED AGAIN ON WEDNESDAY.

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 6:36 PM CSTTornado WarningMEGYalobusha24 min
Nov 23, 7:00 PM CSTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha30 min
Nov 23, 7:28 PM CSTFlash Flood WarningMEGYalobusha2 hr
Nov 23, 7:43 PM CSTSevere Thunderstorm WarningMEGCalhoun, Pontotoc32 min
Nov 23, 8:03 PM CSTTornado WarningMEGCalhoun, Lafayette27 min
Nov 23, 8:16 PM CSTSevere Thunderstorm WarningMEGPontotoc29 min
Nov 23, 8:46 PM CSTSevere Thunderstorm WarningMEGLee29 min
Nov 23, 8:52 PM CSTFlash Flood WarningMEGPontotoc, Union113 min
Nov 23, 9:24 PM CSTSevere Thunderstorm WarningMEGPrentiss21 min
Nov 23, 11:30 PM CSTSevere Thunderstorm WarningMEGItawamba, Monroe30 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.